Kansas, 2009

Hail and Damaging Winds in Kansas, August 10, 2009

August 10, 2009 · NWS DDC · 8 events in 2 counties and zones

Thunderstorms became severe shortly after sunrise in the vicinity of Interstate 70 as a strong upper storm moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms became severe shortly after sunrise in the vicinity of Interstate 70 as a strong upper storm moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 2:12 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 10, 2:12 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 AM CDT MON AUG 10 2009

.DISCUSSION...

DAYS 1-2...

FORECAST CONCERNS INCLUDE AT LEAST ONE MORE ROUND OF STORMS,
POSSIBLY SEVERE, AFFECTING THE CWA, AND MAXIMUM TEMPERATURES.

OUR CONUS TROUGH-RIDGE PATTERN IS DECAYING AS A RESPONSE TO ROSSBY
WAVE ENERGY DISPERSION (RWD) ARCING FROM ASIA THROUGH THE NORTH
PACIFIC OCEAN INTO NORTH AMERICA. THIS RWD IS DISLODGING THE
WESTERN STATES TROUGH AND FORCING IT TO LIFT OUT IN CONFLUENT FLOW
TAKING ON A NORTHEAST-SOUTHWEST TILT (LINKED TO AAM TRANSPORT
PROCESSES). THAT, ALONG WITH MY CWA BEING ON THE SOUTHERN EDGE OF
THE WESTERLIES HAS PLACED MUCH OF SOUTHWEST KANSAS IN THE RIGHT REAR
OF EMBEDDED INDIVIDUAL JET STREAKS. THE LAST IN THE RECENT SERIES OF
SHORT WAVE TROUGHS/JET STREAKS WAS PROGRESSING INTO THE GREAT BASIN
AT 0000 UTC 10 AUGUST. ALL MODELS GENERALLY SHOW THIS FINAL FEATURE
AMPLIFYING SLIGHTLY AS IT PROGRESSES INTO THE CENTRAL AND EASTERN
USA DURING THE NEXT FEW DAYS. IT SHOULD ALSO BE MENTIONED THAT
MODELS HAVE BEEN CATCHING UP TO THE ABOVE MENTIONED RWD THAT IS
PROBABLE TO DIG ANOTHER STRONG TROUGH INTO THE WESTERN STATES BY
LATE THIS WEEK AND PERSIST INTO AT LEAST EARLY NEXT WEEK.

THE COLD FRONT RESPONSIBLE FOR THE SUNDAY AFTERNOON STORMS ACROSS
THE SOUTHEAST PORTIONS OF MY CWA HAS STALLED JUST NORTH OF THE
OKLAHOMA BORDER. A CLUSTER OF THUNDERSTORMS HAS BEEN INCREASING IN
COVERAGE ACROSS NORTHEAST COLORADO DURING THE PAST SEVERAL HOURS.
THEIR DEVELOPMENT IS BEING AIDED BY THE GREAT BASIN SHORTWAVE
TROUGH. A RATHER CLEAR CUT FAVORABLE SETUP IS IN PLACE FOR AT LEAST
ONE OR MORE CLUSTERS OF STORMS TO IMPACT PARTICULARLY THE
NORTHEASTERN HALF OF MY CWA LATER TODAY INTO EARLY TUESDAY. LOWER
TROPOSPHERIC FRONTOGENETICAL FORCING COUPLING WITH THE JET DYNAMICS,
STEEP MID TROPOSPHERIC LAPSE RATES TIED TO AN EML, MOISTURE
CONVERGENCE ON THE POLEWARD SIDE OF THE BOUNDARY,ETC.,SHOULD BE MORE
THAN ENOUGH TO GET SURFACE BASED DEVELOPMENT BY LATE THIS AFTERNOON.
MODEL SOUNDINGS SUGGEST 2000 J/KG CAPE ALONG WITH A RESPECTABLE
DIRECTIONAL VERTICAL SHEAR PROFILE, SUPPORTIVE OF STORM ROTATION. I
DO LIKE THE GFS NOTION OF ANOTHER SOUTHWARD SURGE OF COOLER AIR INTO
THE CWA REACHING KDDC BY 0000 UTC 11 AUGUST, HELPING TO FOCUS
THUNDERSTORM DEVELOPMENT. THE MAIN SEVERE HAZARDS WILL BE HIGH WIND
AND HAIL. I WILL MENTION ALL THIS IN THE HWO.

ONE OR MORE MCS/S ARE PROBABLE TO ORGANIZE TONIGHT AND IMPACT
LOCATIONS JUST TO THE NORTHEAST AND EAST OF MY CWA. THUS I TRIED TO
SUGGEST A POP GRADIENT OF SLIGHT CHANCE WEST TO LIKELY FAR EAST.
CONVECTION SHOULD CLEAR OUT OF THE CWA TUESDAY MORNING. THERE WILL
BE SOME STORM DEVELOPMENT OVER THE HIGHER TERRAIN OF SOUTHEAST
COLORADO LATE TUESDAY, AND THESE MAY CATCH THE SOUTHWEST COUNTIES. I
ADDED SLIGHT CHANCE POPS FOR THAT POSSIBILITY.

MAXIMUM TEMPERATURES TODAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER,
STORMS, WHERE VARIOUS BOUNDARIES ARE, ETC.. I ONLY MADE MINOR TWEAKS
TO THE GOING FORECAST. WHILE THE NORTHWEST COUNTIES STAY IN THE 80S,
MEDICINE LODGE MAY AGAIN PUSH 100F. LOWS TONIGHT SHOULD BE A GOOD 5
DEGREES COOLER THAN THIS MORNING AND MAXIMUMS TUESDAY, WHILE
GENERALLY SIMILAR ACROSS THE CWA, MAY STILL NEED TO BE LOWERED A FEW
DEGREES.

EKB

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER
LEVEL RIDGE OF HIGH PRESSURE BUILDING ACROSS THE DESERT SOUTHWEST TO
BEGIN THE PERIOD WEDNESDAY. THE GFS AND ECMWF CONTINUE TO SHOW THE
RIDGE MOVING INTO THE CENTRAL PLAINS BY THE END OF THE WEEK LEADING
TO A GRADUAL WARMING TREND FOR THE REGION. THE POSSIBILITY FOR
THUNDERSTORMS CONTINUES TO EXIST ACROSS MORE WESTERN PORTIONS OF THE
CWA LATE WEDNESDAY, PRIMARILY AS A RESULT OF A SURFACE HIGH THAT
WILL BE JUST OFF TO OUR EAST. THIS IN TURN WILL BE INFLUENCE A
SOUTHEASTERLY UPSLOPE FLOW ACROSS SOUTHWEST KANSAS WHICH WILL
PROVIDE AMPLE LOW LEVEL MOISTURE TO THE AREA. ALL MEDIUM RANGE
MODELS INDICATE DEWPOINTS AT H85 IN THE MID TEENS(C) ACROSS MUCH OF
THE CWA FOR THIS TIME FRAME. THIS SET UP, COMBINED WITH A WEST TO
NORTHWESTERLY FLOW ALOFT, WILL PRESENT THE OPPORTUNITY FOR
CONVECTION TO INITIATE ACROSS THE WESTERN HIGH PLAINS WEDNESDAY
AFTERNOON AND EVENING. AGAIN, THE NATURE OF ANY POSSIBLE CONVECTION
WILL LIKELY BE MORE ISOLATED CONSIDERING THE WEST-NORTHWEST FLOW
ALOFT WILL STILL BE FAIRLY WEAK ALONG WITH THE LACK OF ANY OTHER LOW
LEVEL FORCING MECHANISM. AS A RESULT, WILL CONTINUE WITH SLIGHT POPS
ACROSS THE WESTERN PORTION OF THE FORECAST AREA WEDNESDAY. THE
POSSIBILITY FOR PRECIP ACROSS THE WESTERN HIGH PLAINS BEGINS TO
INCREASE AGAIN GOING INTO THE WEEKEND. THE GFS, ECMWF, AND CANADIAN
ALL INDICATE A GENERAL UPPER LEVEL TROUGH OF LOW PRESSURE PATTERN
DEVELOPING ACROSS THE WESTERN CONUS GOING INTO THE WEEKEND WHICH
WILL PUT THE REGION UNDER MORE FAVORABLE CONDITIONS FOR PRECIP.
WILL PASS ALONG TO THE DAY SHIFT THE CONCERN FOR POPS BY LATE IN THE
WEEKEND.

TEMPERATURES WILL CONTINUE TO GRADUALLY WARM EACH DAY THROUGH THE
END OF THE WEEK AS THE UPPER LEVEL RIDGE SLOWLY PUSHES INTO THE
CENTRAL PLAINS. A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS
WILL ALSO ACCOMPANY THE APPROACHING UPPER LEVEL RIDGE THROUGH THE
END OF THE WEEK HELPING TO SLOWLY RAISE HIGH TEMPERATURES. FOR
WEDNESDAY, THE GFS AND ECMWF SHOW TEMPERATURES AT H85 AROUND 20C
ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 25C ALONG THE COLORADO
BORDER. EXPECT HIGHS MAINLY IN THE 90S(F), ESPECIALLY WITH THE WINDS
BECOMING MORE SOUTHERLY. HIGH TEMPERATURES WILL GRADUALLY BUILD INTO
THE MID TO UPPER 90S(F) BY FRIDAY AS WARM AIR ADVECTION CONTINUES TO
TAKE HOLD WITH THE UPPER LEVEL RIDGE MOVING IN. PLAN NO SIGNIFICANT
CHANGES TO TEMPERATURES.

&&

AVIATION...

A COLD FRONT EXTENDING FROM THE PANHANDLE OF OKLAHOMA NORTHEAST
ACROSS SOUTHWEST KANSAS...AND UP INTO NORTHEASTERN KANSAS, WILL
MOVE VERY LITTLE THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE LATE THIS MORNING THROUGH THIS EVENING IN ASSOCIATION WITH
THE FRONT...MAINLY EAST OF A LINE FROM KGCK TO KLBL. VFR CONDITIONS
WILL PREVAIL THROUGH LATE THIS EVENING EXCEPT IN ASSOCIATION WITH
ANY POSSIBLE CONVECTION. WINDS WILL GENERALLY BE LIGHT AND VARIABLE
ACROSS MUCH OF THE FORECAST AREA THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  63  90  65 /  30  40  10  10
GCK  88  62  90  63 /  40  30  10  10
EHA  90  61  91  64 /  30  30  20  20
LBL  93  63  90  64 /  30  30  20  20
HYS  88  63  88  65 /  40  40  10  10
P28  98  67  92  68 /  50  60  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN23/32
Hazardous weather outlook, Aug 10, 3:40 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
440 AM CDT MON AUG 10 2009

KSZ030-031-043>046-061>066-074>081-084>090-110945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
440 AM CDT MON AUG 10 2009 /340 AM MDT MON AUG 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL REMAIN NEARLY STATIONARY JUST NORTH OF THE OKLAHOMA
BORDER. AN UPPER LEVEL DISTURBANCE INTERACTING WITH THIS BOUNDARY IS
EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS BY THIS AFTERNOON.
THESE STORMS ARE LIKELY TO ORGANIZE INTO A COMPLEX THAT MAY BE
CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL. THE GREATEST THREAT
SHOULD BE NORTHEAST OF A LINE FROM SCOTT CITY TO COLDWATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER,
THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING
AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH
DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY
SEVERE STORM THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3PM CDT TODAY ESPECIALLY
IN THE AREA WHERE THE SEVERE STORM HAZARD IS GREATEST.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

In the hours before

Special weather statement, Aug 10, 7:17 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 AM CDT MON AUG 10 2009

KSZ030-031-101400-
ELLIS-TREGO-
817 AM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES...

AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF OGALLAH...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3898 9947 3897 9979 3910 9985 3914 9980
      3913 9951
TIME...MOT...LOC 1317Z 232DEG 26KT 3907 9970

18

The radar

The Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Trego

When
August 10, 7:25 AM CST
Where
Trego County, 11.33 mi NNE of Ogallah
Measured
0.88 in hail
Reported by
Public
Coordinates
39.120, -99.620

Hail, Ellis

When
August 10, 7:40 AM CST
Where
Ellis County, 13.13 mi N of Ellis
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -99.550

The majority of the hail ranged from pea to nickel sized.

Hail, Trego

When
August 10, 8:03 AM CST
Where
Trego County, 8.08 mi E of Cedar Bluff Res
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -99.650

Hail, Trego

When
August 10, 8:03 AM CST
Where
Trego County, 7.27 mi SSW of Riga
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -99.700

Thunderstorm Wind, Trego

When
August 10, 8:03 AM CST
Where
Trego County, 8.08 mi E of Cedar Bluff Res
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.780, -99.650

The roof of a shed was blown off.

Thunderstorm Wind, Ellis

When
August 10, 8:10 AM CST
Where
Ellis County, 5.9 mi W of Turkville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.100, -99.290

The winds were estimated to be 60 mph.

Hail, Ellis

When
August 10, 8:12 AM CST
Where
Ellis County, 9.13 mi S of Ellis
Measured
0.75 in hail
Reported by
Public
Coordinates
38.800, -99.580

Hail, Ellis

When
August 10, 8:15 AM CST
Where
Ellis County, 11.88 mi W of Turkville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.120, -99.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195304, 195305, 195306, 195307, 195311, 195309, 195308, 195310.